QUICKLINKS AND VIEW OPITONS
Meridia (sibutramine) associated with a case of reversible heart failure
Tuesday, March 22, 2005 5:25 am Email this article
A 35-year-old obese man from Turkey developed heart failure after taking the diet drug Meridia (sibutramine) for several months, which reversed after stopping the drug. This may or may not have been cause by the drug, but doctors should be aware of this. Man 275 lbs, BMI 38
The man weighed 275 pounds and had a body mass index (BMI) of 38.
In May 2001, started Meridia 15 mg of per day
In May 2001, the patients was started on 15 mg of Meridia (sibutramine) per day.
In Oct 2001, upper respiratory infection
Five months later, in October 2001, the patient report having an upper respiratory infection.
In Nov 2001, symptoms of fatigue, etc
Six months after starting on the drug, in November 2001, the patient began to have progressively increasing fatigue, effort intolerance, weight gain, swelling of the ankles and difficulty breathing during sleep.
In Jan 2002, symptoms of heart failure
Two months later, in January 2002, the patient was admitted to the Heart Center at Ankara University in Ankara, Turkey with all signs and symptoms of heart failure.
Meridia stopped and treatment started
Meridia (sibutramine) was stopped, and the patient was treated with
- furosemide (a potent diuretic)
- spironalactone (a steroid)
- metoprolol (a beta blocker for lowering blood pressure also known as Lopressor or Toprol XL)
- digoxin (also known as Lanoxin, used to treat heart failure and abnormal heart rhythms (arrhythmias))
- low-dose aspirin
- ramipril (Altace, an ACE inhibitor)
“Almost full recovery”
The patient responded well to treatment “with almost full recovery.”
Can’t prove cause and effect, but suggest caution
“Though we do not want to label [Meridia] sibutramine as potential cardiotoxic without strong data, we felt that it would not be prudent to totally ignore a possible causal relationship in this particular case,” the authors concluded.
Heart failure possibly caused by virus, but seems unlikely
Since symptoms of heart failure started three weeks after a respiratory infection, it is possible that this patients heart failure was caused by a virus, a known cause of heart failure.
However, the authors suggest that it may not have been cause by a virus because less than 10 percent of cases of heart failure are due to viruses.
Heart failure possibly caused elevated levels of noradrenaline causing inflammation of heart muscle
Although it is not clear how Meridia (sibutramine) could cause heart failure, the authors of the report speculate that since Meridia (sibutramine) inhibits noradrenaline reuptake and thus increasing noradrenaline levels, this might have cause inflammation of the heart muscle.
Meridia has been banned in some European countries
Meridia (sibutramine) has been banned in some European countries because of cardiac deaths according to the paper.
This is the first reported case of heart failure associated with Meridia (sibutramine).
Sayin T, Guldal M. Sibutramine: possible cause of a reversible cardiomyopathy. Int J Cardiol. 2005 Mar 30, 99(3):481-82.
AUTHOR’S CONTACT INFORMATION
Department of Cardiology
Articles on the same subject can be found here:
Please feel free to share your comments about this article.
© Copyright 2003-2017 - Larry Hobbs - All Rights Reserved.